Wavelike patterns in precessing elliptical rings for swarming systems

Xu, M. and McInnes, C. R. (2017) Wavelike patterns in precessing elliptical rings for swarming systems. Journal of Guidance, Control, and Dynamics, 40(7), pp. 1651-1663. (doi:10.2514/1.G002476)

Xu, M. and McInnes, C. R. (2017) Wavelike patterns in precessing elliptical rings for swarming systems. Journal of Guidance, Control, and Dynamics, 40(7), pp. 1651-1663. (doi:10.2514/1.G002476)

[img]
Preview
Text
133988.pdf - Accepted Version

2MB

Abstract

A continuum model for a swarm of devices is investigated with the devices moving along precessing elliptical Earth-centered orbits. Wavelike patterns in these precessing elliptical rings with peaks in swarm density are found that can be used to provide enhanced coverage for Earth observation and space science. Two orbital models are considered for the purpose of comparison: perturbed by J2J2 and solar radiation pressure, and perturbed by J2J2 and J3J3, respectively, each with a different frozen eccentricity. By removing osculating orbital elements, only the long-period orbit eccentricity and argument of perigee are chosen to derive closed-form solutions to the continuum model for the swarm density. Zero-density lines in the swarm density are found, as well as infinite density at certain boundaries. Comparison between the analytic and numerical number density evolutions is made to yield the range of applicable eccentricity based on the maximum error tolerance, as well as the minimum number of swarm members required to approximate continuous evolution. Closed-form solutions are then derived to predict the number density of swarm devices for magnetic-tail measurement and Earth-observation applications.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Xu, Mr Ming and McInnes, Professor Colin
Authors: Xu, M., and McInnes, C. R.
College/School:College of Science and Engineering
College of Science and Engineering > School of Engineering > Systems Power and Energy
Journal Name:Journal of Guidance, Control, and Dynamics
Publisher:American Institute of Aeronautics and Astronautics
ISSN:0731-5090
ISSN (Online):1533-3884
Published Online:06 April 2017
Copyright Holders:Copyright © 2017 American Institute of Aeronautics and Astronautics
First Published:First published in Journal of Guidance, Control, and Dynamics 40(1):1651-1663
Publisher Policy:Reproduced in accordance with the copyright policy of the publisher

University Staff: Request a correction | Enlighten Editors: Update this record